Catch Up on ICD-10-CM Poisoning and Adverse Effects
- By Norma Panther
- In Healthcare Business Monthly
- November 2, 2018
- 1 Comment
When it comes to diagnosis coding, make the Table of Drugs and Chemicals your best friend.
The diagnosis codes on a claim should tell the story of the patient’s encounter at a healthcare setting with a provider. Telling the story becomes more complicated when there are definitions and sequencing involved, as is the case with poisoning, adverse effects, and underdosing. Here are some tips to help you tell those patients’ stories.
Refer to the Table of Drugs and Chemicals First
In the ICD-10-CM Table of Drugs and Chemicals (TDC), poisoning and intent codes are combined. Looking at the TDC sample in Table A, notice that poisoning appears four times, followed by the circumstances of the poisoning. The table also contains a column for adverse effects and a column for underdosing.
Table A: ICD-10-CM Table of Drugs and Chemicals
|Substance||Poisoning, Accidental (unintentional)||Poisoning Intentional Self-harm||Poisoning Assault||Poisoning, Undetermined||Adverse Effect||Underdosing|
|Rat poison NEC||T60.4X1||T60.4X2||T60.4X3||T60.4X4||–||–|
The TDC is about more than poisoning, it also contains codes for reactions to drugs and other substances and underdosing. The TDC is also used to code other toxins, such as venom.
For example, contact with a Portuguese man o’ war or a jellyfish is located under Venom, venomous (bite) (sting) in the TDC. Contact with snake or spider venom is also found in the TDC.
Verify Codes in the Tabular List
The first guideline for coding from the TDC is always refer back to the Tabular List. All codes in the TDC require a seventh character to indicate the timing of the encounter. For example, accidental Ranitidine poisoning is coded T47.0X1A Poisoning by histamine H2-receptor blockers, accidental (unintentional), initial encounter for the initial encounter or T47.0X1D Poisoning by histamine H2-receptor blockers, accidental (unintentional), subsequent encounter for a subsequent encounter.
To properly code from the TDC, you must know whether the patient was poisoned, had an adverse reaction, or was underdosed. Here’s how to tell the difference:
- Poisoning is the improper use of medication.
- Toxic effects are also coded using the TDC. Toxic effects occur when a harmful substance is ingested or comes in contact with a person.
- An adverse effect occurs when a drug has been correctly prescribed and properly administered. The adverse effect itself (e.g., tachycardia, vomiting, renal failure) should be coded first, followed by the code for the adverse effect of the drug.
- Underdosing is defined as taking less of a drug than is recommended by a provider or the manufacturer. Underdosing codes are intended to give additional information or to describe the reason a disease has developed manifestations and are always sequenced second.
Poisoning codes are sequenced first. You can remember this by thinking of what is addressed first when the patient presents: the poisoning. Poisoning can happen in many different circumstances. Four situations are provided in the ICD-10-CM guidelines:
- Error in drug prescription can be made by a patient, a nurse, a caregiver, or a provider.
A patient who presents to the ER with tachycardia due to caregiver accidentally administering several extra doses of patient’s atenolol:
T44.7X1A Poisoning by beta-adrenoreceptor antagonists, accidental (unintentional), initial encounter
R00.0 Tachycardia, unspecified
- Overdose of a drug (intentional), taken or administered and resulting in toxicity is a poisoning.
A patient intentionally takes several Amitril in an attempted suicide, which causes a grand mal seizure. Amitril is the brand name for Amitriptyline, which is the term we need to look up our code. The patient is seeing a neurologist in follow-up from the ER.
T43.012A Poisoning by tricyclic antidepressants, intentional self-harm, active treatment
G40.409 Grand mal seizure NOS
- Nonprescription drug or medicinal agent taken with a prescription drug (properly taken) with resulting reaction
A patient presents to the ER with a nosebleed. It is determined that the patient was poisoned with Zantac and suffered an interaction with the patient’s prescribed Coumadin.
T47.0X3A Poisoning by histamine H2-receptor blockers, assault
Z79.01 Long term (current) use of anticoagulants
- Interaction of drug(s) and alcohol
A patient presents to the ER experiencing a rapid heart rate after taking Zantac and drinking alcohol during a social event.
T47.0X1A Poisoning by histamine H2-receptor blockers, accidental (unintentional), initial encounter
T51.0X1A Toxic effect of ethanol, accidental (unintentional)
R00.0 Tachycardia, unspecified
Toxic effects are coded first using category codes T51 – T65. This block of codes has a guideline that states to use an additional code for associated manifestations. You still must locate these codes using the TDC. For example, rubbing alcohol is a harmful substance that is not meant to be ingested. Using the TDC, we can locate accidental poisoning T51.2X1- Toxic effect of 2-Propanol, accidental (unintentional). As with poisoning codes, toxic effect codes also designate intent; when no intent is indicated, code to accidental.
Example: Patient with accidental hydrochloric acid splash, with a small (<10% area) second-degree corrosion of chin, initial encounter, factory worker, occupational injury.
T54.2X1A Toxic effect of corrosive acids and acid-like substances, accidental (unintentional), initial encounter
T20.63XA Corrosion of second degree of chin, initial encounter
T32.0 Corrosions involving less than 10% of body surface
Y92.63 Factory as the place of occurrence of the external cause
Y99.0 Civilian activity done for income or pay
Adverse effect is an undesirable secondary effect of a drug properly prescribed and taken.
Example: A patient is prescribed Z-Pak (azithromycin) for sinusitis. On the third day of treatment, the patient develops severe urticaria.
Remember: We are now coding the undesirable secondary effect.
L50.0 Allergic urticaria
T36.3X5A Adverse effect of macrolides, initial encounter
Underdosing reflects taking less of a medication per the manufacturer’s or a provider’s instructions. A patient’s noncompliance with medical advice may result in this circumstance. Additional codes to identify medical misadventures can also be coded using Y63.6, Y63.8-Y63.9.
Example: Patient presents with intractable epilepsy due to subtherapeutic Dilantin levels. Patient has been noncompliant with medication due to religious reasons.
G40.919 Epilepsy, unspecified, intractable, without status epilepticus
T42.0X6A Underdosing of hydantoin derivatives, initial encounter
Z91.128 Patient’s intentional underdosing of medication regimen for other reason
In most cases, you will need to know the generic name of a drug to locate it in the TCD. An easy-to-use drug reference is invaluable (e.g., drugs.com and the Physicians’ Desk Reference app).
Remember the Guidelines
When you are coding a situation involving an adverse outcome with drugs, toxins, or even food, remember to refer to the TDC and the guidelines for possible codes and then confirm codes in the Tabular List.
Norma A. Panther, CPC, CPC-I, CEMC, CHONC, CIRCC, CPMA, CCS-P, CHC, has more than 25 years of experience in coding, auditing, education, and consulting. She is active in her local AAPC chapter and is currently serving on the 2018-2021 AAPC NAB. Panther works in Corporate Compliance at H. Lee Moffitt Cancer Center. She is a member of the Lakeland, Fla., local chapter.
- What You Need to Know to Code Excisions - August 1, 2022
- Watch for Regulations Affecting Reimbursement - October 1, 2021
- CABG: Bypass Problematic Coding Scenarios - November 1, 2020
Can underdosing be coded without the provider specifically saying that, like overdoses are? Ex: Patient has been taking a Med once a day instead of BID as prescribed. Is that underdosing intentional, or just noncompliance? And if they’ve stopped a Med altogether?